Syncopal attacks in patients with bifascicular block may be due to both ventricular tachyarrhythmias and intermittent atrioventricular block in addition to non-cardiac causes and lead to antiarrhythmic treatment with drugs or pacemaker or both. The acute electrophysiological effect of intravenous disopyramide 2 mg/kg body weight given over five minutes on the His-Purkinje system was assessed in 27 patients with chronic bifascicular block undergoing evaluation for permanent pacemaker treatment. The predictive value of this pharmacological stress test as regards the development of atrioventricular block during follow up was analysed. The HV interval increased (mean 43%) and the QRS duration was prolonged (mean 24%). Intrahisian or infrahisian second or third degree atrioventricular block occurred in 14 patients after disopyramide administration, requiring temporary pacing in four of them. Before the electrophysiological study 15 of the 27 patients had had at least two syncopal attacks of suspected cardiac origin but no evidence of second or third degree atrioventricular block. Second or third degree atrioventricular block was subsequently recorded in five of these 15 patients during a mean of two years follow up. The sensitivity, specificity, and predictive value of second or third degree atrioventricular block produced by disopyramide administration including subsequent atrial pacing--a positive disopyramide test--as regards later development of atrioventricular block were 80%, 90%, and 80% respectively. Intravenous administration of disopyramide to patients with bifascicular block and syncopal attacks of suspected cardiac origin may provoke atrioventricular block and asystole requiring immediate temporary pacing. Furthermore, a positive disopyramide test seems to have a significant value in predicting the later development of atrioventricular block.